Rheumatoid Arthritis (RA) is a painful condition in which there is excessive inflammation on the body’s joints. The most common treatment for mild to moderate RA are medications called: Disease-modifying antirheumatic drugs (DMARDs). Many times if the inflammation is caught in the early stages, medications that fall into this category can reduce and even prevent further damage to the joints and surrounding tissues. On of the most commonly prescribed DMARD on the market is Plaquenil.
Plaquenil has many side effects from possible liver damage to lung infections, and it can even effect bone marrow. However, one of the less talked about side effects of the medication is its impact on the eyes and vision.
How does Plaquenil affect the eyes and vision?
The medication, especially in large doses administered over time can effect the retina in the back of the eye. The retina is responsible for producing vision, much like the film in a camera. When the retina is damaged, the vision will be affected.
In Plaquenil users, one of the most common side effects in the eyes is a change in color vision. Many times, people who have been on long-term therapy will see a change in the way they see red and green colors.
A much more rare change caused by Plaquenil is areas of missing or distorted vision. These areas of change occur when excessive swelling and inflammation in the eye damage parts of the retina.
What testing can be done to determine any damage from Plaquenil?
When a patient is first put on Plaquenil they will be asked to make an appointment with a medical ophthalmologist to have some base line testing done. At the initial visit, a visual field test will be done to measure the peripheral vision, a color vision test to check what color deficiencies, if any, are naturally present, and an Amsler grid test to evaluate central detail vision, in addition to a slit lamp exam.
Depending on the physician, a patient may return to the office once every six months to a year to have some or all of the testing done to check for changes. If changes are found, the ophthalmologist may consult with the rheumatologist and consider other medications and/or treatments for the patient’s RA.
Is there any way to treat damage to the eyes caused by Plaquenil?
Damage done to the retina as a result of Plaquenil use is normally not reversible. The good news is, if an ophthalmologist is following a patient closely, changes can be detected early. If caught early enough, and the treatment changed from Plaquenil to another arthritis medication, chances are good the damage will be minor and something not noticed by the patient in everyday life.
Plaquenil can be a valuable treatment option for patients with RA. Used in the short term it is considered to be safe. It is only after long term therapy, especially with higher doses, that ophthalmologist begin to see changes in the retina and patients see a change in their vision.